Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 104, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 2, 2008, 9:07 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2008, 9:07 AM CDT (14:07 UTC)
- Expired
- Jul 2, 2008, 10:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Columbia County, WI, Sauk County, WI
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 021409
SVRMKX
WIC021-111-021500-
/O.NEW.KMKX.SV.W.0104.080702T1407Z-080702T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
907 AM CDT WED JUL 2 2008
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...
NORTHERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 1000 AM CDT
* AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 8 MILES WEST OF REEDSBURG...AND MOVING EAST AT 43
MPH.
ANOTHER SEVERE STORM WAS DEVELOPING NEAR LAKE DELTON AND SHOULD
MOVE ACROSS THE WISCONSIN DELLS AREA THROUGH 925AM.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
REEDSBURG BY 915 AM CDT...
BARABOO BY 935 AM CDT...
7 MILES NORTH OF I90/94 WI RIVER BRIDGE BY 950 AM CDT...
PORTAGE BY 955 AM CDT...
PARDEEVILLE AND 9 MILES NORTHWEST OF RIO BY 1000 AM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4363 9031 4363 8902 4330 8901 4337 9019
4343 9022 4345 9021 4355 9021 4355 9027
TIME...MOT...LOC 1407Z 267DEG 37KT 4353 9011
$$
KRR/JPC4 follow-up statements
000
WWUS53 KMKX 021420
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
918 AM CDT WED JUL 2 2008
WIC021-111-021500-
/O.CON.KMKX.SV.W.0104.000000T0000Z-080702T1500Z/
COLUMBIA WI-SAUK WI-
918 AM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHERN SAUK AND COLUMBIA COUNTIES...
AT 916 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR REEDSBURG...MOVING EAST AT 52 MPH.
ANOTHER SEVERE STORM WAS NEAR THE WISCONSIN DELLS MOVING EAST.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTH FREEDOM BY 925 AM CDT...
WISCONSIN DELLS AIRPORT...AND WEST BARABOO BY 930 AM CDT...
INTERSTATE 90/94 WI RIVER BRIDGE AND PORTAGE BY 945 AM CDT...
WYOCENA AND PARDEEVILLE BY 955 AM CDT...
LAT...LON 4364 9011 4363 8902 4330 8901 4340 9009
4350 9013
TIME...MOT...LOC 1418Z 273DEG 45KT 4351 8996
$$
KUHLMAN000 WWUS53 KMKX 021428 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 926 AM CDT WED JUL 2 2008 WIC021-111-021500- /O.CON.KMKX.SV.W.0104.000000T0000Z-080702T1500Z/ COLUMBIA WI-SAUK WI- 926 AM CDT WED JUL 2 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHEASTERN SAUK AND NORTHERN COLUMBIA COUNTIES... AT 925 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF PORTAGE...MOVING EAST AT 34 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PORTAGE...7 MILES NORTH OF INTERSTATE 90/94 WI RIVER BRIDGE BY 935 AM CDT...PARDEEVILLE RAWS...PARDEEVILLE AND WYOCENA BY 950 AM CDT...AND 8 MILES NORTH OF DOYLESTOWN BY 1000 AM CDT... LAT...LON 4364 8997 4363 8902 4341 8902 4346 8995 TIME...MOT...LOC 1426Z 272DEG 29KT 4355 8959 $$ KUHLMAN
000
WWUS53 KMKX 021439
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
938 AM CDT WED JUL 2 2008
WIC111-021448-
/O.CAN.KMKX.SV.W.0104.000000T0000Z-080702T1500Z/
SAUK WI-
938 AM CDT WED JUL 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUK COUNTY IS
CANCELLED...
LAT...LON 4363 8902 4345 8903 4350 8952 4354 8960
4355 8959 4357 8961 4357 8966 4363 8978
4364 8977
TIME...MOT...LOC 1438Z 272DEG 29KT 4355 8946
$$
WIC021-021500-
/O.CON.KMKX.SV.W.0104.000000T0000Z-080702T1500Z/
COLUMBIA WI-
938 AM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHERN COLUMBIA COUNTY...
AT 934 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR PORTAGE...
MOVING EAST AT 33 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PARDEEVILLE RAWS...PARDEEVILLE AND WYOCENA BY 950 AM CDT...
CAMBRIA AND 8 MILES SOUTHWEST OF FRIESLAND BY 1000 AM CDT...
LAT...LON 4363 8902 4345 8903 4350 8952 4354 8960
4355 8959 4357 8961 4357 8966 4363 8978
4364 8977
TIME...MOT...LOC 1438Z 272DEG 29KT 4355 8946
$$
KUHLMAN000
WWUS53 KMKX 021451
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
951 AM CDT WED JUL 2 2008
WIC021-021500-
/O.CON.KMKX.SV.W.0104.000000T0000Z-080702T1500Z/
COLUMBIA WI-
951 AM CDT WED JUL 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT
FOR NORTHEASTERN COLUMBIA COUNTY...
AT 949 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 12 MILES WEST OF
CAMBRIA...OR 7 MILES NORTHEAST OF PORTAGE...MOVING EAST AT 34 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF CAMBRIA AND 8 MILES WEST OF FRIESLAND BY 1000
AM CDT...
LAT...LON 4364 8960 4363 8924 4363 8919 4363 8902
4354 8903 4357 8955
TIME...MOT...LOC 1451Z 261DEG 29KT 4360 8932
$$
KUHLMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:48 AM CDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 2, 3:48 AM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 348 AM CDT WED JUL 2 2008 .SHORT TERM...SHOWERS AND TSTORMS ARE PRESENT ALONG THE COLD FRONT OVER UPPER MI AND FAR NRN WI WHILE WARM ADVECTION ACTIVITY IS DEVELOPING OVER NW IA. MODELS SUGGEST ACTIVITY WITHIN WAA OVER IA WILL DEVELOP NEWD THIS MORNING AND PROBABLY AFFECT THE WRN AND NRN CWA AROUND AND AFTER 15Z. COLD FRONT WILL THEN SHIFT SWD THROUGH THE CWA MAINLY THIS AFTERNOON. ALTHOUGH MAIN POLAR TROUGH AND ASSOCIATED HT. FALLS WILL REMAIN OVER THE NRN GREAT LAKES AND SRN CANADA...CONVERGENCE ALONG COLD FRONT AND WEAK CAP WILL RESULT IN NUMEROUS SHOWERS AND TSTORMS THIS AFTERNOON. MUCAPES AROUND 2000 J/KG ARE CURRENTLY ANALYZED BY THE RUC ALONG THE FRONT OVER CENTRAL MN AND ARE ANTICIPATED THIS AFTERNOON OVER SRN WI ALONG WITH 35 KTS OF DEEP LAYER SHEAR. MULTICELLULAR STORMS ARE EXPECTED BUT A COUPLE SUPERCELLS ARE POSSIBLE. STEEP MID LEVEL LAPSE RATES AROUND 7 C/KM AND DELTA THETAE AROUND 18C WILL BE FAVORABLE FOR SVR DOWNBURSTS AND LARGE HAIL IN THE STRONGER STORMS. ALTHOUGH PWS MAY INCREASE TO 1.6 INCHES...STORM MOTION AROUND 25 KTS AND PROPAGATING COLD FRONT SHOULD LIMIT THE FLASH FLOOD THREAT. A CHANCE OF STORMS WILL LINGER IN THE EARLY EVENING WITH COLD ADVECTION TO TAKE HOLD AFTERWARD AS WINDS TURN NLY. .LONG TERM... WEAK NW FLOW ALOFT AND HIGH PRESSURE WILL PREVAIL FROM THU INTO SAT. THE CU RULE SUGGESTS SCT-BKN CLOUD COVER FOR THU WHILE A WEAK SHORTWAVE MAY BRING SCT-BKN CLOUD COVER THU NT AND FRI. DRY WEATHER ANTICIPATED DURING THIS TIME WITH DRY AIR IN LOW TO MID LEVELS. IN WAKE OF COLD ADVECTION...TEMPS WILL BE RELATIVELY COOL ON THU AND THEN WARM A FEW DEGREES EACH DAY INTO THE WEEKEND. && .AVIATION...COLD FRONT MOVING FROM NORTHWEST WISCONSIN WILL SWEEP ACROSS SOUTHERN WISCONSIN DURING AFTERNOON HOURS. EXPECT VFR CONDITIONS TO PREVAIL THROUGH 12Z THURSDAY WITH EXCEPTION OF A PERIOD OF MVFR CONDITIONS IN VICINITY OF FRONT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF FRONT WITH LOCAL IFR VISIBILITIES AND CEILINGS OCCURRING IN STRONGEST STORMS...ALONG WITH GUSTY WINDS AND HAIL. ATTEMPTED TIMING OF STORMS IN TAF FORECASTS WILL BE REFINED AS ONGOING CONVECTION OVER NORTHWEST WISCONSIN APPROACHES AREA. SOUTHWEST SURFACE WINDS AROUND 10 KNOTS TO BECOMING WESTERLY AROUND 10 KNOTS WITH COLD FRONTAL PASSAGE AND THEN TURN TO NORTHEAST 10 TO 20 KNOTS BY MIDNIGHT TONIGHT. && .MARINE...WINDS MAY APPROACH SMALL CRAFT ADVISORY CRITERIA THIS MORNING AHEAD OF COLD FRONT OVER NORTHWEST WISCONSIN. HOWEVER AS FRONT NEARS LAKESHORE AREA LATER THIS MORNING...WINDS WILL DECREASE AS PRESSURE GRADIENT RELAXES. FRONT MAY TRIGGER SEVERE STORMS DURING AFTERNOON AND EVENING HOURS WHICH WILL CAUSE WINDS AND WAVES TO BE HIGHER NEAR THE STRONGEST STORMS. AFTER FRONTAL PASSAGE LATER THIS AFTERNOON...NORTH TO NORTHEAST WIND GUSTS AROUND 20 KNOTS ARE POSSIBLE AND MAY LINGER AND INTO THE OVERNIGHT HOURS. STILL SOME INDICATIONS OF A PNEUMONIA FRONT AFTER THE COLD FRONTAL PASSAGE. DURATION OF HIGHER WINDS WITH THIS FRONT EXPECTED TO BE SHORT LIVED AT THE MOMENT. SO WILL NOT ISSUE HEADLINES AT THIS TIME...BUT WILL CONTINUE TO MONITOR. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...20 AVIATION/MARINE...17
Hazardous weather outlook, Jul 2, 4:01 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 401 AM CDT WED JUL 2 2008 WIZ046-047-051-052-056>060-062>072-030915- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 401 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH THUNDERSTORMS BECOMING LIKELY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF THE ROCK RIVER IN SOUTHERN WISCONSIN...AND THE FOX RIVER AROUND BERLIN...CONTINUES TO EXPERIENCE MODERATE TO MAJOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. MUCH OF THE ROCK RIVER WILL REMAIN IN MAJOR FLOOD THROUGH MUCH OF THE REST OF THE WEEK...HOWEVER RIVER LEVELS WILL CONTINUE TO SLOWLY FALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. LMZ643>646-030915- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 401 AM CDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING WITH THUNDERSTORMS BECOMING LIKELY THIS AFTERNOON AND EARLY THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORY CRITERIA MAY BE MET THURSDAY DUE TO NORTHEAST WINDS AND HIGH WAVES. THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. TZ WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 2, 8:11 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
811 AM CDT WED JUL 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL PALMYRA 42.88N 88.59W
07/02/2008 E0.75 INCH JEFFERSON WI AMATEUR RADIO
&&
RKAPELAThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 9:38 AM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 52 min |
| Jul 2, 9:42 AM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Fond du Lac, Green Lake, Marquette | 63 min |
| Jul 2, 9:47 AM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 34 min |
| Jul 2, 9:53 AM CDT | Special Marine Warning | MKX | 43 min | |
| Jul 2, 10:16 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 59 min |
| Jul 2, 10:38 AM CDT | Special Marine Warning | MKX | 73 min | |
| Jul 2, 10:46 AM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan | 29 min |
| Jul 2, 10:51 AM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Jefferson | 39 min |
| Jul 2, 11:22 AM CDT | Severe Thunderstorm Warning | MKX | Milwaukee, Ozaukee, Washington, Waukesha | 53 min |
| Jul 2, 11:35 AM CDT | Special Marine Warning | MKX | 82 min | |
| Jul 2, 1:56 PM CDT | Special Marine Warning | MKX | 36 min | |
| Jul 2, 3:04 PM CDT | Special Marine Warning | MKX | 41 min | |
| Jul 2, 6:14 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Washington | 61 min |
| Jul 2, 6:19 PM CDT | Special Marine Warning | MKX | 116 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.